California, 2012

High Surf in California, February 9, 2012

February 9, 2012 · NWS SGX · 2 events in 2 counties and zones

A large, long period swell from the west-northwest caused high surf along the San Diego and Orange County beaches on the 8th and 9th. The swell peaked at 11-12 feet with a 16 second period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A large, long period swell from the west-northwest caused high surf along the San Diego and Orange County beaches on the 8th and 9th. The swell peaked at 11-12 feet with a 16 second period. The highest surf was observed in northern Orange County and southern San Diego County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 9, 3:00 AM PST, 4 hours earlier.

Area forecast discussion, Feb 9, 3:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST THU FEB 9 2012

.SYNOPSIS...
A HIGH PRESSURE RIDGE ALOFT AND WEAK OFFSHORE FLOW WILL BRING WARM
AND DRY WEATHER TODAY. COOLER FRIDAY AS THE RIDGE WEAKENS AND
ONSHORE FLOW RETURNS. AN UPPER-LEVEL TROUGH WILL BRING MUCH COOLER
WEATHER AND STRONG GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS
OVER THE WEEKEND...ALONG WITH A SLIGHT CHANCE OF DRIZZLE AND LIGHT
RAIN OVER AND WEST OF THE MOUNTAINS. A STRONGER TROUGH MAY DEVELOP
OVER THE WEST EARLY NEXT WEEK KEEPING THE WEATHER COOL...ALONG WITH
ANOTHER CHANCE OF RAIN AND GUSTY WEST WINDS MONDAY INTO TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SKIES WERE CLEAR THIS MORNING WITH WEAK OFFSHORE FLOW PREVAILING.
SURFACE PRESSURE GRADIENTS ARE CURRENTLY OFFSHORE TO THE NORTH WITH
ABOUT -2.3 MB SAN-DAG AND WEAKLY ONSHORE TO THE EAST. LOCAL
NORTHEAST WINDS WITH GUSTS AROUND 30-35 MPH WILL CONTINUE TODAY
THROUGH AND BELOW THE FAVORED PASSES AND CANYONS.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING OVER THE WEST COAST
AND WEAK OFFSHORE FLOW WILL BRING WARMER WEATHER TODAY. HIGH TEMPS
TODAY WILL BE IN THE MID 70S TO LOW 80S WEST OF THE MTNS...UPPER 70S
TO MID 80S IN THE LOWER DESERTS...MID 50S TO LOW 60S IN THE
MTNS...AND MID TO UPPER 60S IN THE HIGH DESERTS. THE RIDGE WILL
BEGIN TO BREAK DOWN ON FRIDAY WITH ONSHORE FLOW RETURNING IN THE
AFTERNOON...LEADING TO COOLER WEATHER.

PLEASANT WEATHER WILL ABRUPTLY COME TO AN END ON SATURDAY AS AN
UPPER LEVEL TROUGH OF LOW PRESSURE QUICKLY MOVES THROUGH SOUTHERN
CALIFORNIA. THE MARINE LAYER WILL RAPIDLY REDEVELOP AND DEEPEN
FRIDAY NIGHT...WITH LOW CLOUDS AND FOG REACHING THE COASTAL SLOPES
OF THE MOUNTAINS BY SATURDAY MORNING. WHILE THERE IS NOT MUCH
MOISTURE ASSOCIATED WITH THIS SYSTEM...A POTENT SHORT WAVE AND A
VERY DEEP MARINE LAYER SHOULD BE ENOUGH TO GENERATE SOME DRIZZLE AND
LIGHT RAIN ON SATURDAY. ONLY A COUPLE HUNDREDTHS OF AN INCH OF
RAINFALL IS EXPECTED ALONG WITH A FEW SNOW FLURRIES ABOVE 6000 FT.
THE MAIN IMPACT FROM THIS SYSTEM WILL BE MODERATE TO STRONG GUSTY
WEST WINDS IN THE MOUNTAINS AND DESERTS. WINDS WILL MOSTLY BE
ADVISORY STRENGTH WITH GUSTS 45 TO 55 MPH...THOUGH LOCAL GUSTS TO 60
MPH ARE NOT OUT OF THE QUESTION ALONG THE RIDGETOPS AND DESERT
SLOPES OF THE MOUNTAINS...AS WELL AS THROUGH THE BANNING PASS. WINDS
ARE EXPECTED TO PEAK SATURDAY AFTERNOON AND EVENING BEFORE GRADUALLY
WEAKENING ON SUNDAY. COOL AND FAIR WEATHER ON SUNDAY AS THE TROUGH
EXITS THE REGION.

A STRONGER AND COLDER CLOSED LOW WILL MOVE THROUGH CALIFORNIA MONDAY
INTO TUESDAY...BRINGING GUSTY ONSHORE WINDS AND A CHANCE OF RAIN AND
MOUNTAIN SNOW. MODELS ARE STILL WAFFLING ON THE TRACK OF THE LOW.
THE 00Z EC AND GFS HAD THE LOW TRACKING ALONG THE COAST AND INTO SO
CAL...BRINGING SOME LIGHT PRECIPITATION AND MUCH COLDER WEATHER.
HOWEVER...THE 06Z GFS AND DGEX HAVE REVERTED BACK TO THE DRIER
INLAND TRACK. HAVE INTRODUCED A SLIGHT CHC OF PRECIP MON AND TUE
BASED OFF THE 00Z RUNS...HOWEVER LARGE UNCERTAINTY REMAINS. BOTH THE
EC AND GFS SHOW 500 MB TEMPS IN THE -28 TO -30C RANGE...SO DEPENDING
ON THE TRACK OF THE LOW THERE MAY BE A CHANCE OF SOME THUNDERSTORMS
AS WELL. AT THIS POINT IT IS TOO EARLY TO TRY TO PIN DOWN ANY
DETAILS ON THIS SYSTEM.

GRADUAL WARMING AND DRYING TOWARDS THE MIDDLE OF THE NEXT WEEK AS AN
UPPER LEVEL RIDGE DEVELOPS.

&&

.AVIATION...
091000Z...VFR CONDS AND MOSTLY SKC THROUGH FRIDAY MORNING. WINDS
WILL CONTINUE TO DIMINISH GRADUALLY THROUGH THIS MORNING. NORMAL SEA
BREEZE PATTERN WILL RESUME TODAY AND FRIDAY BEFORE STRONGER ONSHORE
FLOW RETURNS FOR THE WEEKEND.

&&

.MARINE...
THE SAN CLEMENTE BUOY IS CURRENTLY 9 TO 10 FEET AT 16 SECONDS. THE
SWELL PEAKED BETWEEN 11 AND 12 FEET OVERNIGHT AND WILL CONTINUE TO
GRADUALLY LOWER TODAY THROUGH FRIDAY. THE SMALL CRAFT ADVISORY FOR
THE OUTER WATERS WILL LIKELY BE LOWERED A BIT EARLY IF THE SWELL
DECREASE CONTINUES.

WITH THE ELEVATED SWELL...WIDESPREAD SURF OF 6 TO 8 FEET WITH
OCCASIONAL SETS TO 10 FEET CAN BE EXPECTED ALONG EXPOSED WEST FACING
SHORES THROUGH MOST OF TODAY. IF THE SWELL CONTINUES TO LOWER BELOW
10 FEET TODAY...THE HIGH SURF ADVISORY MAY BE CANCELLED EARLIER THAN
2 PM FRIDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY UNTIL 2 PM PST FRIDAY FOR THE ORANGE COUNTY
     COASTAL AREAS...SAN DIEGO COUNTY COASTAL AREAS.

PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST
     THURSDAY FOR THE WATERS FROM SAN MATEO POINT TO THE MEXICAN
     BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...SS
AVIATION/MARINE...TS
Hazardous weather outlook, Feb 9, 4:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST THU FEB 9 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-101400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST THU FEB 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LARGE WEST SWELLS WILL GENERATE HIGH SURF AND DANGEROUS RIP CURRENTS
AT AREA BEACHES...AND COMBINED SEAS OF 10 TO 13 FEET FOR THE OUTER
COASTAL WATERS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11
AM. A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM FRIDAY.

LOCAL GUSTY NORTHEAST WINDS WILL CONTINUE TODAY...MAINLY THROUGH AND
BELOW THE FAVORED PASSES AND CANYONS OF RIVERSIDE...SAN
BERNARDINO...AND ORANGE COUNTIES. LOCAL GUSTY WINDS AND DRY
CONDITIONS WILL LEAD TO ELEVATED FIRE WEATHER CONCERNS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF LARGE WEST SWELLS WILL CONTINUE TO IMPACT THE COASTAL
WATERS AND BEACHES THROUGH FRIDAY. A HIGH SURF ADVISORY REMAINS IN
EFFECT UNTIL 2 PM FRIDAY FOR THE BEACHES OF ORANGE AND SAN DIEGO
COUNTIES.

A PAIR OF LOW PRESSURE TROUGHS WILL BRING MUCH COOLER WEATHER AND
PERIODS OF MODERATE TO STRONG GUSTY WEST WINDS IN THE MOUNTAINS AND
DESERTS SATURDAY THROUGH TUESDAY. LIGHT PRECIPITATION WILL BE
POSSIBLE WEST OF THE MOUNTAIN CRESTS LATE SATURDAY AND SUNDAY. AREAS
OF FOG...LOCALLY DENSE...ARE POSSIBLE ON THE COASTAL SLOPES SATURDAY
MORNING INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, Orange County Coastal Areas

When
February 9, 7:00 AM PST to 4:00 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Fire Department/Rescue

The Huntington Beach lifeguards reported wave sets to 10 feet for the majority of the day on the 9th.

High Surf, San Diego County Coastal Areas

When
February 9, 9:00 AM PST to 2:00 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The Solana Beach lifeguards reported wave sets to 7 feet during the morning and early afternoon on the 9th.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364140, 364141.